Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Pneumonitis in Irradiated Lungs After Nivolumab: A Brief Communication and Review of the Literature

Manapov, Farkhad*,†; Roengvoraphoj, Olarn*; Dantes, Maurice*; Marschner, Sebastian*; Li, Minglun*; Eze, Chukwuka*

doi: 10.1097/CJI.0000000000000198
Clinical Studies
Buy

Nivolumab is a feasible therapy option in patients with advanced non–small cell lung cancer (NSCLC) who progress on first-line treatment. However, there is limited information about an overlapping toxicity of PD-1 inhibitors when administered following thoracic radiotherapy (TRT). Three of 25 patients with advanced NSCLC were treated with palliative or curative intent. Nivolumab was initiated as second or third-line therapy after TRT for recurrent or progressive disease. All 3 patients developed grade 3 pneumonitis at some point during nivolumab therapy. Herein, we describe 3 cases of pneumonitis in patients with NSCLC started on nivolumab following TRT. Imaging analysis was strongly consistent with heterogenous lung parenchyma changes in the irradiated lung volume receiving a total dose of 15–20 Gy. Pulmonary toxicity was manageable; however, interruption of immunotherapy was necessary.

*Department of Radiation Oncology, University Hospital, LMU Munich

Comprehensive Pneumology Center Munich (CPC-M), Munich, Germany

F.M. and O.R. contributed equally to this work.

Presented in part at the seventh edition of the European Lung Cancer Conference 2017 (ELCC 2017), which took place from May 5 to 8, 2017, in Geneva, Switzerland.

Reprints: Chukwuka Eze, Department of Radiation Oncology, University Hospital, LMU Munich, Marchioninistrasse 15, Munich 81377, Germany (e-mail: chukwuka.eze@med.uni-muenchen.de).

Received July 25, 2017

Accepted October 22, 2017

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.